Q: Adderal and Bipolar Disorder
Dear Dr Phelps,
Hi, I've been off the Paxil and I hope I'm coming more "down to
earth" now. I read the "please understand" note and I hope I
didn't go over-board before in writing you.
I have felt pretty excited since finding out about Bipolar. I have been
diagnosed as OCD, ADD, and having depression. At first it felt crazy to me to
think I could have another disorder, but now I'm sure that I not only have the
things I listed, but Bipolar also.
With the meds I have been on this year, I feel I get only glimpses of what
it must feel like to benefit from a med and feel normal. The 2 ADs, Prozac and
Paxil, that I tried, at first worked well and quickly. I was happy to see the
benefits, but they were short-lived.
With the Adderal, and this is my question, I at first felt
"mellow", I could go to a store and get done quickly without being so
side-tracked, I felt like things were'nt so difficult and I had more motivation
to get things done around the house, on and on.
Eventually I lost that mellow feeling, when I took the Adderal. The
Adderal made me aware of many things, like my brain became fully awake. My p-doc
called this an awakening. I actually became aware of things from the past that I
had never realized before. Many of these things made me really sad.
I felt it was good to discover things, but I became overcome with
"grief". I'm wondering if this is the Adderal or the bipolar. I went
into a major depression.
It was then that I was told I had OCD, because I was obsessing alot and I
found out Adderal can make this worse. The thought was a probably needed an AD
to help balance the Adderal.
I think it's pretty funny that the Adderal brought the OCD to light and
the AD, to treat the OCD, brought the BP to light.
It's also funny that Paxil, which I have read to be a low risk for
switching people into mania, caused it in me. I had been on only 10mg and I had
been in mostly a state of hypomania for about 2 months.
It has just dawned on me that the Adderal is a likely trigger also. OK
finally here's really my question. Do people take mood-stabilizers and Adderal
and do OK? Would just the mood stabilizer be enough?
Since just finding all this out, I'm greatly dismayed about the fact that
I may need to go off the Adderal. I'm going to have a hard time telling this to
I can remember back in spring, I started going to another p-doc and he
changed me to Adderal 10mg, TID. I was on nothing else. I'm pretty sure now I
went into hypomania back then. I thought I was doing so much and getting so much
done, it was great, but I drove a bobcat ( never drove one before)with total
I ended up driving it for 3 days, I felt like digging up everything on
our property. I would'nt stop for dinner and I kept getting my husband mad. In
my "pressure" to get things done and disregard my husband, I kept
getting the thing stuck and my Uncle would have to come and help. I also don't
know why, but I could'nt stop cutting my hair. I'm pretty sad now, it had been
long and pretty. I thought I could do it myself and during 3 different days kept
cutting it, until it was very short.
A few weeks after this time is when I became depressed. Then some sad
thing happened in the news and I was crying alot and felt like I had no right to
feel happy about anything. I then went on the Paxil.
I'm sorry to be so long, and I know you can't reply to many people and
this is way too long. I am just putting this all together and wish someone would
take me seriously. I then flip the other way and worry that I'm going overboard.
With Hypomania do people get locked into something? I know you can see
this with ADD and in the personality of OCD, but I'm finding that I'll get very
carried away with something I'm interested in and can think or do little else. I
get very excessive with it. The house could catch on fire and you could'nt pull
I lose track of time and also feel like there's never enough time in a day
to work on things.
When I'm excessive with something, I never can do house-work, pay bills,
etc... It's like everything else goes to pot and this really gets a problem.
Not long ago I told my p-doc I could'nt understand why it seemed like my
ADD was getting worse, so he upped the Adderal to 15mg TID.
What I thought was a benefit of the 15mg I'm now thinking was more
hypomania!!! I felt like my mind expanded and I felt like I was getting more and
better ideas. I also was getting less tolerant of people and would feel very
angry if anyone treated me wrong. I've been using the strongest language I've
ever used and telling my husband I really hate him.
My p-doc thought this was all good and it's what the Adderal should be
I'm starting to wonder if it was the Adderal or the Paxil or both causing
the Hypomania. I am still on the Adderal. Good grief. I'm afraid to go off the
Adderal because I'll sit all day and do nothing.
Before this year I spent a few years with constant fatigue and feeling
like I never could get things done. By last Christmas I was so behind I felt
terrible. I beat myself up every day for how lazy and undisciplined I was. I had
PMS on Christmas eve and had a big fight with my husband.
With all this and my son being diagnosed ADD I finally went to our docter.
It was extremely hard, I was so embarressed, I thought for sure he would say he
could'nt believe how lazy I am.( I did have ADHD as a child and they had thought
you outgrew it).
Sorry doc, I'm crying right now. I had thought it was all physical, just
thought I was out of shape or something. I went through thyroid tests and
checking my blood sugar because I could'nt understand why I was always so tired.
I'm sorry, just go ahead if you can and answer about the Adderal,
Dear Jen --
Your frustration and your curiosity are both understandable given the kind of
symptoms and diagnoses and treatments you've been through.
Do stimulants potentially worsen bipolar disorder (like
antidepressants, for example -- causing rapid cycling, or mixed states, or less
than full response to a mood stabilizer that would otherwise be
effective)? Answer: uh, sorry, not sure.
Oh, come on doc', there must be more to say than
that. Well, actually, not really. People are wondering about
this. For example, check out this
article. You'll see that the authors were considering the idea that
bipolar disorder could somehow be made worse by stimulant treatment, that's why
they did this study in the first place. You can also see that their
hypothesis was supported: stimulants did seem to make something bad
happen. However, since all that was being asked was "earlier
onset?", this study does not answer your question as such. As far as
I know, there is no such study yet. People are still arguing about this
issue over antidepressants, where there is much greater amount of information
and experience to go by.
You can read just a little more on this topic on my
site in the essay about ADD
and BPAD (mostly talking about kids' diagnosis, though).
It looks to me that there may be some consensus
developing that if you think you have ADD and BPAD, you ought to treat
the BPAD first (i.e. without stimulants on board) and then cautiously add
stimulants if at that point you still clearly need them. But that's not
dogma yet. Whatever you decide with your doctor is an okay approach.
Published October, 2001